Existence of solutions for a class of biharmonic equations with the Navier boundary value condition
© Pei; licensee Springer 2012
Received: 18 July 2012
Accepted: 14 December 2012
Published: 28 December 2012
In this paper, the existence of at least one nontrivial solution for a class of fourth-order elliptic equations with the Navier boundary value conditions is established by using the linking methods.
Keywordsbiharmonic Navier boundary value problems local linking
where is the biharmonic operator, and Ω is a bounded smooth domain in ().
The conditions imposed on are as follows:
(H2) , , uniformly on Ω;
(H3) uniformly on Ω;
This fourth-order semilinear elliptic problem has been studied by many authors. In , there was a survey of results obtained in this direction. In , Micheletti and Pistoia showed that (1.1) admits at least two solutions by a variation of linking if is sublinear. And in , the authors proved that the problem (1.1) has at least three solutions by a variational reduction method and a degree argument. In , Zhang and Li showed that (1.1) admits at least two nontrivial solutions by the Morse theory and local linking if is superlinear and subcritical on u. In , Zhang and Wei obtained the existence of infinitely many solutions for the problem (1.1) where the nonlinearity involves a combination of superlinear and asymptotically linear terms. As far as the problem (1.1) is concerned, existence results of sign-changing solutions were also obtained. See, e.g., [6, 7] and the references therein.
We will use linking methods to give the existence of at least one nontrivial solution for (1.1).
It is clear that 0 is a critical point of I.
The notion of local linking generalizes the notions of local minimum and local maximum. When 0 is a non-degenerate critical point of a functional of class defined on a Hilbert space and , I has local linking at 0.
The cases (a), (b) and (c) were considered in  with only conditions (1.2) and (1.3), and three theorems about critical points were proved. Using these theorems, the author in  proved the existence of at least one nontrivial solution for the second-order elliptic boundary value problem with the Dirichlet boundary value condition. In the present paper, we also use the three theorems in  and the linking technique to give the existence of at least one nontrivial solution for the biharmonic problem (1.1) under a weaker condition. The main results are as follows.
Theorem 1.1 Assume the conditions (H1)-(H4) hold. If l is an eigenvalue of −△ (with the Dirichlet boundary condition), assume also (H5). Then the problem (1.1) has at least one nontrivial solution.
We also consider asymptotically quadratic functions.
Let be the eigenvalues of . Then () is the eigenvalue of , where . We assume that
(H6) , , uniformly in Ω, and .
Theorem 1.2 Assume the conditions (H1), (H6) and one of the following conditions:
(A1) , ;
Then the problem (1.1) has at least one nontrivial solution.
A sequence is admissible if for every , there is such that . For every , we denote by the function I restricted .
contains a subsequence which converges to a critical point of I.
contains a subsequence which converges to a critical point of I.
The condition implies the condition for every .
When the sequence is bounded, then the sequence is a sequence (see ).
- 3.Without loss of generality, we assume that the norm in X satisfies
Lemma 2.1 (see )
Suppose that satisfies the following assumptions:
(B1) I has a local linking at 0 and ;
(B2) I satisfies ;
(B3) I maps bounded sets into bounded sets;
(B4) for every , , , . Then I has at least two critical points.
Remark 2.2 Assume I satisfies the condition. Then this theorem still holds.
where A is a bounded self-adjoint operator, 0 is not the essential spectrum of A, and B is a nonlinear compact mapping.
by the orthogonal projector onto , and by the Morse index of a self-adjoint operator L.
Lemma 2.2 (see )
I has a local linking at 0 with respect to ;
- (ii)there exists a compact self-adjoint operator such that
- (iv)for infinitely many multiple-indices ,
Then I has at least two critical points.
3 The proof of main results
Then other case is similar and simple.
By the condition (H1) and Sobolev inequalities, it is easy to see that the functional I belongs to and maps bounded sets to bounded sets.
for small enough.
where ϵ is a small enough constant.
This contradicts (3.5).
By (3.8), the right-hand side of (3.9) . This is a contradiction.
In any case, we obtain a contradiction. Therefore, is bounded.
Hence, our claim holds. □
Proof of Theorem 1.2 We omit the proof which depends on Lemma 2.2 and is similar to the preceding one. □
The author read and approved the final manuscript.
The author would like to thank the referees for valuable comments and suggestions in improving this paper. This work was supported by the National NSF (Grant No. 10671156) of China.
- Lazer AC, Mckenna PJ: Large amplitude periodic oscillation in suspension bridges: some new connections with nonlinear analysis. SIAM Rev. 1990, 32: 537-578. 10.1137/1032120MathSciNetView ArticleGoogle Scholar
- Micheletti AM, Pistoia A: Multiplicity solutions for a fourth order semilinear elliptic problems. Nonlinear Anal. TMA 1998, 31: 895-908. 10.1016/S0362-546X(97)00446-XMathSciNetView ArticleGoogle Scholar
- Chipot M: Variational Inequalities and Flow in Porous Media. Springer, New York; 1984.View ArticleGoogle Scholar
- Zhang JH, Li SJ: Multiple nontrivial solutions for some fourth-order semilinear elliptic problems. Nonlinear Anal. TMA 2005, 60: 221-230.View ArticleGoogle Scholar
- Zhang J, Wei ZL: Infinitely many nontrivial solutions for a class of biharmonic equations via variant fountain theorems. Nonlinear Anal. TMA 2011, 74: 7474-7485. 10.1016/j.na.2011.07.067View ArticleGoogle Scholar
- Zhou JW, Wu X: Sign-changing solutions for some fourth-order nonlinear elliptic problems. J. Math. Anal. Appl. 2008, 342: 542-558. 10.1016/j.jmaa.2007.12.020MathSciNetView ArticleGoogle Scholar
- Liu XQ, Huang YS: One sign-changing solution for a fourth-order asymptotically linear elliptic problem. Nonlinear Anal. TMA 2010, 72: 2271-2276. 10.1016/j.na.2009.11.001View ArticleGoogle Scholar
- Liu JQ, Li SJ: Some existence theorems on multiple critical points and their applications. Chin. Sci. Bull. 1984, 17: 1025-1027.Google Scholar
- Li SJ, Liu JQ: Morse theory and asymptotic linear Hamiltonian systems. J. Differ. Equ. 1989, 78: 53-73. 10.1016/0022-0396(89)90075-2View ArticleGoogle Scholar
- Li SJ, Willem M: Applications of local linking to critical point theory. J. Math. Anal. Appl. 1995, 189: 6-32. 10.1006/jmaa.1995.1002MathSciNetView ArticleGoogle Scholar
- Teng KM: Existence and multiplicity results for some elliptic systems with discontinuous nonlinearities. Nonlinear Anal. TMA 2012, 75: 2975-2987. 10.1016/j.na.2011.11.040View ArticleGoogle Scholar